Utah, 2016

Flash Flooding and Hail in Utah, August 10 to 11, 2016

August 10 to 11, 2016 · NWS SLC · 14 events in 6 counties and zones

Strong thunderstorms brought flash flooding to southern Utah, as well as many reports of large hail across both northern and southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms brought flash flooding to southern Utah, as well as many reports of large hail across both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 10, 9:21 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 9:21 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1021 AM MDT WED AUG 10 2016

.SYNOPSIS...Moisture will temporarily return to the area today
and linger into Thursday as a Pacific trough slowly crosses the
region. Dry northwest flow will develop Friday with high pressure
bringing a warming trend for the upcoming weekend.

&&

.SHORT TERM (Through 06z Saturday)...
Water vapor satellite imagery this morning depicts a circulation
center moving eastward through MT with associated cyclonic flow
extending southward into the Great Basin. Meanwhile, elevated
monsoonal moisture lies farther south into NM and other parts of
the Desert SW. Our forecast area lies between the two features
under southwest flow aloft. The GOES precipitable water product
shows around a half inch of PWAT across most of UT (which agrees
with the 12z SLC sounding this morning with 0.55"), though it does
indicate a tongue of 1-1.5" PWAT beginning to slide northward
from NW AZ. Models are continuing to suggest that part of this
elevated moisture region will be transported as far north as
northern UT by the evening, providing a more convective atmosphere
for the upper-level trough which is expected to slide through
that area later today and tonight. Meanwhile, at the surface, a
weak surface boundary pushed in from the north last night and has
stalled over central UT this morning per surface observations.

The two main forecast concerns today are monsoonal moisture
crossing the AZ/UT border and elevating a flash flood risk across
far southern UT, and largely-dry thunderstorms threat late today
and tonight over northern UT. Across southern Utah models are
generally hesitant in advecting deeper moisture much further
northward into our forecast area, instead suggesting moisture
values remain fairly steady state in that region. That said, most
high-res models are suggesting scattered convection developing
across south central Utah by early afternoon where SREF CAPE
probabilities suggest roughly 1000 j/kg of MUCAPE develops. BUFKIT
profiles indicate relatively slow storm motions as well,
potentially enhancing the flash flood risk. Meanwhile, in the
northern portion of the forecast area, upper-level forcing
parameters show healthy synoptic lift will cross that region late
today/tonight, and models depict a few hundred J/kg elevated CAPE
as well the aforementioned elevated PWAT potentially sneaking up
from the south. Gusty winds are the main threat with any storms
that fire up, along with lightning and little associated rainfall
given a relatively dry sub-cloud layer in model soundings.
Convection should then diminish from west to east overnight as
subsidence quickly moves in and westerly flow begins to scour out
any lingering elevated moisture.

The previous forecast has a good handle on these elements, so
just a small update this morning to tweak cloud cover closer to
satellite trends.

.Previous Discussions...issued 434 AM MDT...

With the approach and passage of the Great Basin trough max
temperatures will exhibit a cooling trend over the next couple of
days falling below normal through Thursday. By Friday a dry
northwest flow will become established as mid level ridging
amplifies along the Pacific Coast. Rising heights associated with
this amplifying upstream ridge should allow temperatures to begin
to climb once again Friday.

.LONG TERM (After 06Z Saturday)...High pressure will remain over
the forecast area through the weekend, with the ridge axis moving
overhead by Sunday. This will result in dry conditions with light
winds and a warming trend in temperatures. Maxes on Sunday are
expected to run up to 5F above seasonal normals.

The ridge axis is then expected to shift east of the area on
Monday as the first of a series of rather weak troughs ripples
across the Great Basin. GFS shows a bit of a stronger wave moving
down the California coast by Wednesday compared to the EC. Its
solution would allow southerly flow to develop over the forecast
area, drawing moisture northward and allowing for increasing
coverage of showers and thunderstorms by day 7. Flow aloft in the
latest EC stays more westerly with its solution indicating a much
weaker wave, keeping conditions relatively dry. Have put in some
isolated POPs over the higher terrain for Tuesday and Wednesday to
account for the GFS solution.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day with some scattered clouds and northwesterly winds.
Increasing clouds are expected later this afternoon, with
vicinity showers and a 20 percent chance of gusty outflow winds
by around 22z this afternoon and increasing into the evening.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Thursday for UTZ478-479-492.

WY...Red Flag Warning from noon through 800 PM MDT Wednesday for
     WYZ277.

&&

SHORT TERM...Van Cleave
AVIATION...Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 10, 7:01 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 AM MDT WED AUG 10 2016

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
801 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS EXPECTED TO TEMPORARILY SPREAD NORTH ACROSS THE
OUTLOOK AREA TODAY BRINGING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO
REMAIN DRIER ACROSS NORTHERN UTAH WITH A THREAT FOR STRONG GUSTY
OUTFLOW WINDS AND DRY LIGHTNING THROUGH TONIGHT...WHILE STORMS
ACROSS SOUTHERN AND EASTERN UTAH WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL LINGER INTO THE DAY THURSDAY MAINTAINING A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.

HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY THROUGH THE
UPCOMING WEEKEND BRINGING A DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Utah

When
August 10, 10:42 AM MST to 11:15 AM MST
Where
Utah County, 1.38 mi S of Payson to Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -111.730

Nickel- to quarter-sized hail was reported in multiple locations across Utah County, including Payson and Salem.

Hail, Kane

When
August 10, 11:20 AM MST
Where
Kane County, Mt Carmel
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -112.670

Nickel- to quarter-sized hail was reported in Mt. Carmel, and the hail accumulated to a significant depth.

Hail, Washington

When
August 10, 12:56 PM MST
Where
Washington County, Springdale
Measured
1.75 in hail
Reported by
Public
Coordinates
37.180, -113.000

Large hail fell over Springdale, with some of the hail stones reported to be as large as ping pong balls.

Flash Flood, Kane

When
August 10, 1:10 PM MST to 3:30 PM MST
Where
Kane County, 6.87 mi W of Kanab Ld Arpt to 7.62 mi W of Kanab Ld Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.234, -112.943

Flash flooding was reported in Zion National Park, particularly along SR-9, where a significant rock fall on the switchback near Pine Creek Bridge blocked both sides of the road. This rock fall included a large house-sized boulder, and the road was closed between Canyon Junction and the East Entrance of Zion National Park for several hours.

Hail, Kane

When
August 10, 1:23 PM MST
Where
Kane County, Mt Carmel
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -112.670

One inch diameter hail was reported at Mt. Carmel.

Hail, Kane

When
August 10, 1:25 PM MST
Where
Kane County, 0.69 mi N of Orderville
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -112.630

One inch diameter hail was reported at Orderville.

Flash Flood, Kane

When
August 10, 1:30 PM MST to 3:30 PM MST
Where
Kane County, 1.88 mi SE of Kanab Arpt to 2.36 mi SSW of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.004, -112.503

Flash flooding was reported in Lick, Willis, and other canyons south of Bryce Canyon National Park.

Hail, Washington

When
August 10, 2:15 PM MST
Where
Washington County, 1.1 mi W of Virgin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -113.200

Penny-sized hail was reported near Virgin.

Hail, Salt Lake

When
August 10, 2:20 PM MST
Where
Salt Lake County, 1.72 mi ESE of Redwood
Measured
0.75 in hail
Reported by
State Official
Coordinates
40.710, -111.900

Penny-sized hail was reported in South Salt Lake.

Hail, Washington

When
August 10, 3:16 PM MST
Where
Washington County, 3.31 mi E of Bloomington
Measured
0.88 in hail
Reported by
Public
Coordinates
37.050, -113.540

Nickel-sized hail was reported near St. George.

Thunderstorm Wind, Kane

When
August 10, 3:45 PM MST
Where
Kane County, 1.49 mi NNW of Bullfrog
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.520, -110.730

The Bullfrog Marina sensor recorded a maximum wind gust of 65 mph.

Flash Flood, Washington

When
August 10, 6:00 PM MST to 8:00 PM MST
Where
Washington County, 3.12 mi W of Zion Lodge to 1.58 mi SW of Rockville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.249, -113.007

Flash flooding occurred along the North Fork of the Virgin, which peaked at 1480 cfs.

Thunderstorm Wind, Weber

When
August 10, 10:00 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

A maximum wind gust of 71 mph was recorded at the Fremont Island - Miller Hill sensor.

Hail, Summit

When
August 11, 1:00 PM MST
Where
Summit County, 0.69 mi S of Kamas
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.640, -111.270

Quarter-sized hail was reported in Kamas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658029, 658018, 658020, 658268, 658021, 658022, 658269, 658023, 658024, 658025, 658026, 658270, 658027, 658017.